The FDA has released a warning on the risk of reactivation of hepatitis B virus in some patients receiving direct-action antivirals to treat hepatitis C infection.
The FDA’s decision to add a black box warning to 9 anti-HCV direct-acting antiviral medications follows updates to AASLD/IDSA guidelines for testing and management of this potential adverse event.
On October 4, 2016, the US Food and Drug Administration (FDA) released a warning on the risk of reactivation of hepatitis B virus (HBV) in some patients receiving direct-acting antivirals to treat hepatitis C virus (HCV) infections. The products are now required to carry a black box warning—the FDA's most prominent warning—for reactivations of HBV infection. This warning will also be reiterated in the Warnings and Precautions section of each package insert, as well as to informational patient leaflets and guides.1
The warning applies to 9 such products: Daklinza (daclatasvir), Epclusa (sofosbuvir/velpatasvir), Harvoni (ledipasvir/sofosbuvir), Olysio (simeprevir), Sovaldi (sofosbuvir), Technivie (ombitasvir/paritaprevir/ritonavir), Viekira Pak (dasabuvir/ombitasvir/paritaprevir/ritonavir), Viekira Pak XR (dasabuvir/ombitasvir/paritaprevir/ritonavir), and Zepatier (elbasvir/grazoprevir). Importantly, this warning does not apply to the older (and seldom used) direct-acting antivirals Incivek (boceprevir) and Victrelis (telaprevir).1
It is important to remind patients that they should not stop taking a direct-acting antiviral medication unless directed by a healthcare professional. However, patients should be advised of the signs of serious liver problems, which may occur as a result of reactivation of an HBV infection. These signs and symptoms may include weakness, loss of appetite, nausea, vomiting, light-colored stool, or yellowing of the eyes or skin.1
There have been 24 cases of HBV reactivations reported to the FDA over a 31-month period, although it is likely that more such cases have occurred than have been reported. Of the 24 known cases, reactivations of HBV infection led to 2 deaths and necessitated 1 liver transplant.1
These cases highlight the need to screen patients for cases of HBV infection before initiation of direct-acting antiviral therapy for HCV. According to the deputy director of the FDA’s office of Antimicrobial Products, John Farley, MD, MPH, in an interview with NBC News, “Doctors should be screening everybody.”2
However, Farley also noted the importance of tempering concerns about these medications with an awareness of the important benefits. “I think it is important to recognize that these hepatitis C drugs are lifesaving medications.” Farley continued, “What we don’t want to do is discourage patients with hepatitis C from getting treatment.”2
The recommendation to screen patients for HBV infection before use of anti-HCV direct-acting antivirals was released on September 16, 2016, in an update to the American Association for the Study of Liver Diseases/Infectious Diseases Society of America (AASLD/IDSA) guidelines available at HCVguidelines.org.3
Explaining the update, Raymond Chung, MD, co-chair of the HCV Guidance Panel, stated, “Cases of HBV reactivation (an increase of the HBV virus) during or after DAA therapy for HCV have been reported in HBV/HCV co-infected patients who were not already on HBV suppressive therapy.” Chung continued, “The severity of these cases have ranged from mild to severe fulminant liver injury that can be life threatening. While we do not know how frequently this occurs, the Guidance Panel recommends HBV testing for all patients beginning DAA treatment for HCV.”3
In addition to testing, the IDSA/AASLD recommends that healthcare professionals3:
Currently, the IDSA/AASLD does not have clear guidance on how to treat patients who have been previously exposed to HBV, and have spontaneously cleared the virus. However, it is prudent to monitor these patients for HBV reactivation. Any unexplained increase in liver enzyme levels during therapy, or after completion of HCV therapy should raise clinical suspicion.3
It is worth noting that the FDA is not the first regulatory agency to raise concerns about direct-acting antivirals. On March 17, 2016, the European Medicines Agency announced an ongoing review of direct-acting antivirals for their potential to cause reactivations of HBV infection.4
1. FDA. FDA drug safety communication: FDA warns about the risk of hepatitis B reactivating in some patients treated with direct-acting antivirals for hepatitis C. FDA website. www.fda.gov/Drugs/DrugSafety/ucm522932.htm. Published October 4, 2016. Accessed October 5, 2016.
2. Fox M. Pricey hepatitis C drugs can have deadly side-effect for some: FDA. NBC News website. www.nbcnews.com/health/health-news/pricey-hepatitis-c-drugs-can-have-deadly-side-effect-some-n659626. Published October 4, 2016. Accessed October 5, 2016.
3. American Association for the Study of Liver Disease. People with hepatitis C should be tested for hepatitis B before starting antiviral therapies. AASLD website. www.aasld.org/about-aasld/pressroom/people-hepatitis-c-should-be-tested-hepatitis-b-starting-antiviral-therapies. Published September 16, 2016. Accessed October 5, 2016.
4. European Medicines Agency. EMA reviews direct-acting antivirals for hepatitis C. EMA website. www.ema.europa.eu/ema/index.jsp?curl=pages/medicines/human/referrals/Direct-acting_antivirals_indicated_for_treatment_of_hepatitis_C_(interferon-free)/human_referral_prac_000057.jsp&mid=WC0b01ac05805c516f. Published April 15, 2016. Accessed October 5, 2016.